Texas, 2010

High Wind in Texas, April 1, 2010

April 1, 2010 · NWS LUB · 1 event in 1 county or zone

Strong southwest to westerly winds were common across the west Texas South Plains on the 1st. Although these winds were largely sustained in the 25 to 35 mph range, an isolated severe gust of 60 mph was recorded by the Texas Tech University West Texas Mesonet near Friona (Parmer County) shortly after 14:00 CST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Strong southwest to westerly winds were common across the west Texas South Plains on the 1st. Although these winds were largely sustained in the 25 to 35 mph range, an isolated severe gust of 60 mph was recorded by the Texas Tech University West Texas Mesonet near Friona (Parmer County) shortly after 14:00 CST. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 1, 11:28 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 1, 11:28 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1228 PM CDT THU APR 1 2010

.AVIATION...
WIND SPEEDS HAVE BEEN SLOW TO INCREASE THANKS TO THE HIGH CLOUD
DECK IN PLACE. HOWEVER...COULD STILL SEE GUSTS APPROACHING 30
KNOTS AT TIMES AT BOTH TAF SITES WITH SOME PERIODS OF BLOWING DUST
AT KLBB THAT COULD POTENTIALLY DROP VISIBILITIES A BIT. NEXT ISSUE
IS THE POSSIBILITY OF THUNDERSTORMS NEAR THE KCDS TERMINAL LATE
TONIGHT INTO FRIDAY MORNING. OPTED TO PLACE IN CB REMARK AS
OPPOSED TO TEMPO GROUP AS CONFIDENCE IS NOT HIGH AT ALL AS TO WHEN
STORMS WILL DEVELOP AND HOW WIDESPREAD COVERAGE WILL BE. WILL NEED
TO WATCH THROUGH THE AFTERNOON AND EVENING TO EVALUATE WHETHER
TEMPO WILL NEED TO BE REINSERTED.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 640 AM CDT THU APR 1 2010/

AVIATION...
GUSTY SOUTHWEST WINDS WILL DEVELOP ACROSS THE AREA TODAY.
SUSTAINED SPEEDS MAY APPROACH 30 KTS AT KLBB AND COULD REQUIRE AN
AWW FOR A PERIOD THIS AFTERNOON. AREAS OF BLOWING DUST WILL ALSO
DEVELOP ON THE CAPROCK AND MAY CAUSE LOCAL VISIBILITY
REDUCTIONS...BUT VFR CONDITIONS SHOULD PREVAIL. TONIGHT...WINDS
WILL DIMINISH GRADUALLY BUT IT WILL REMAIN BREEZY. THUNDERSTORM
DEVELOP IS POSSIBLE ALONG A DRYLINE FROM WESTERN OKLA INTO THE SRN
ROLLING PLAINS. ADDED A PROB30 TSRA TO KCDS FOR THIS POTENTIAL.
CONSIDERABLE CLOUDINESS IS EXPECTED AOA 10 KFT. A WESTERLY WIND
SHIFT WILL MOVE ACROSS THE AREA AFTER MIDNIGHT.

PREV DISCUSSION... /ISSUED 411 AM CDT THU APR 1 2010/

SHORT TERM...
THE APPROACH OF SHARP SHORTWAVE FROM THE WEST WILL LEAD TO A VARIETY
OF WEATHER TODAY/TONIGHT...FROM A HIGH FIRE DANGER AND STRONG WINDS
ON THE CAPROCK TO A CHANCE OF THUNDERSTORMS IN THE EAST TONIGHT.

EARLY THIS MORNING...50 KT SRLY LLJ WAS RETURNING LOW-LVL MOISTURE
BACK TO WEST TEXAS. AS OF 3 PM...WTXM OBS SHOWED 50F DEWPOINTS
MOVING INTO OUR SRN ZONES. ALL INDICATIONS ARE THAT THIS MOISTURE IS
SHALLOW...ESPECIALLY ON THE CAPROCK...AND WILL BE READILY SCOURED
ONCE DEEP MIXING OCCURS THIS MORNING. THE LATEST NAM STALLS THE
DRYLINE IN THE EASTERN ROLLING PLAINS THIS AFTERNOON AS PRESSURE
FALLS TO THE WEST RESULT IN A BACKED WIND FIELD OFF THE CAPROCK.
PACIFIC-TYPE FRONT WILL MOVE ACROSS THE AREA AND MERGE WITH THE
DRYLINE AFTER MIDNIGHT.

MEANWHILE...UP ON THE CAP...IT IS EXPECTED TO BECOME WINDY AS DEEP
DRY ADIABATIC BL ALLOWS MIXING TO TAP INTO FAST 40+ KT FLOW ABOVE
700MB. ADDED BLOWING DUST MENTION ACROSS MUCH OF THE CAPROCK. THE
TRACK OF THE MID-LVL WIND MAX FAVORS THE HIGHEST WIND SPEEDS ACROSS
THE FAR SW PANHANDLE AND NRN AND WRN SPLNS WHERE IT LOOKS LIKELY
THAT WIND SPEEDS WILL REACH ADVISORY CONDITIONS...WITH FCST SPEEDS
MORE BORDERLINE FROM THE CENTRAL SPLNS ON SOUTH AND EAST. WILL ISSUE
A WIND ADVISORY FOR MOST OF THE CAPROCK. TEMPERATURES ARE EXPECTED
TO DROP OFF SOMEWHAT DUE TO THE APPROACH OF TROUGH AND CONSIDERABLE
CLOUD COVER BUT STILL REMAIN WELL ABOVE AVERAGE FOR MOST LOCATIONS.

THIS EVENING...HEIGHT FALLS AND DPVA WITH THE INCOMING TROUGH WILL
RESULT IN INCREASING LARGE-SCALE ASCENT ACROSS THE FA. THIS SHOULD
COINCIDE WITH ENHANCED LOW-LVL CONVERGENCE/WAA ALONG AND JUST EAST
OF THE DRYLINE/FRONT. THIS FORCING MAY BE SUFFICIENT FOR TSTM
INITIATION. GUIDANCE HINTS THAT THIS DEVELOPMENT MAY OCCUR FIRST IN
NW OKLA...THEN EXPAND SSWD THROUGH THE ROLLING PLAINS DURING THE
EARLY MORNING HRS FRIDAY.

LONG TERM...
BY THE START OF THE LONG TERM FORECAST ON FRIDAY MORNING THE PACIFIC
FRONT/DRY LINE WILL BE NEARLY THROUGH THE AREA. CONVECTION COULD
LINGER UNTIL LATE FRIDAY MORNING OFF THE CAPROCK. UPPER LEVEL LIFT
WILL BE PRESENT OVER THE AREA ALL DAY ON FRIDAY. WITH DEW POINTS
STILL HIGH EAST OF THE DRY LINE...SURFACE INSTABILITY OF 1000-1500
J/KG ARE STILL PRESENT OFF THE CAPROCK. BY FRIDAY EVENING...WINDS
WILL SHIFT TO THE NORTHWEST ALONG WITH A SLIGHT INCREASE IN SURFACE
DEW POINTS LEADING TO WEAK SURFACE INSTABILITY ON THE ORDER OF
100-200 J/KG. IN ADDITION...FRONTOGENETICAL FORCING ON THE REAR SIDE
OF THE UPPER LEVEL TROUGH WILL KEEP POPS GOING THROUGH FRIDAY
EVENING AND EARLY MORNING HOURS ON SATURDAY.

UPPER LEVEL RIDGING WILL THEN DOMINATE THROUGH THE WEEKEND WITH
TEMPERATURES WARMING THROUGH EARLY NEXT WEEK. A STRONG DRYLINE WILL
COME BACK INTO THE AREA EARLY ON MONDAY. MODELS THEN GREATLY DIVERGE
IN THEIR SOLUTIONS BY THE MIDDLE OF NEXT WEEK. THE LATEST GFS MODEL
RUN BRINGS A SYSTEM ACROSS THE CENTRAL PART OF THE COUNTRY MONDAY
THROUGH TUESDAY. THIS WOULD ALSO DRIVE A COLD FRONT THROUGH THE AREA
ON TUESDAY. HOWEVER...THE ECM KEEPS THIS SYSTEM MUCH FURTHER WEST
AND DROPS MORE UPPER LEVEL ENERGY SOUTH ACROSS WEST TEXAS WEDNESDAY
INTO THURSDAY. IN ADDITION...GFS ENSEMBLE MEMBERS FAVOR THE
OPERATIONAL RUN OF THE GFS WHILE CANADIAN ENSEMBLE RUNS FAVOR THE
ECM. HAVE CHOSEN THE GFS AT THE MOMENT GIVEN THE CONSISTENCY IN ITS
MODEL RUNS. OF MORE CERTAINTY IS BREEZY TO WINDY CONDITIONS DURING
THE AFTERNOON HOURS FOR MUCH OF THE WEEK AHEAD.  JDV

FIRE WEATHER...
DESPITE THE RETURN OF SHALLOW LOW-LVL MOISTURE ACROSS MUCH OF THE
CWFA TONIGHT...THERE IS A HIGH CONFIDENCE THAT CRITICAL FIRE WX
CONDITIONS WILL DEVELOP ACROSS MOST OF THE CFWA THU AFTERNOON. DEEP
MIXING OF FAST AND DRY SOUTHWESTERLY FLOW SHOULD RAPIDLY DRY OUT ALL
BUT THE EASTERN-MOST COUNTIES AND ALTHOUGH TEMPS WILL COOL SOMEWHAT
FROM THE RECORD-SETTING WARMTH OF THE PAST TWO DAYS...WIND SPEEDS
WILL BE HIGHER AND OUR FINE FUELS CONTINUE TO DRY OUT. THE DRYLINE
IS EXPECTED TO STALL ACROSS THE EASTERN ROLLING PLAINS THIS
AFTERNOON AND MOISTURE LEVELS SHOULD REMAIN ABOVE RED FLAG CRITERIA IN
THAT AREA.

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE AGAIN ON FRIDAY
DESPITE THE COOLER TEMPERATURES BEHIND A COLD FRONT. WINDS WILL
INCREASE DURING THE AFTERNOON HOURS ESPECIALLY ACROSS SOUTHERN
ZONES. THIS COUPLED WITH DRY AIR FILTERING IN BEHIND A DRYLINE ON
FRIDAY AFTERNOON WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        78  42  54  29  69 /   0  10  20  10   0
TULIA         83  47  56  33  70 /   0  10  20  20   0
PLAINVIEW     84  48  57  33  71 /   0  10  20  10   0
LEVELLAND     85  46  60  33  73 /   0  10  10  10   0
LUBBOCK       86  49  63  35  72 /   0  10  20  10   0
DENVER CITY   86  45  63  32  73 /   0  10  10  10   0
BROWNFIELD    87  48  64  33  74 /   0  10  10  10   0
CHILDRESS     87  55  65  38  75 /   0  30  20  20  10
SPUR          88  53  67  37  74 /  10  20  20  10   0
ASPERMONT     86  58  69  39  76 /  10  30  20  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>025-027>031-033>037-039>043.

FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR THE FOLLOWING ZONES: TXZ033-034-039>043.

WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>024-027>030-033>035-039-040.

&&
Hazardous weather outlook, Apr 1, 11:30 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1230 PM CDT THU APR 1 2010

TXZ021>044-021100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1230 PM CDT THU APR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

AFTER MIDNIGHT...THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG A
DRYLINE LOCATED FROM THE FAR SOUTHEAST TEXAS PANHANDLE THROUGH THE
SOUTHERN ROLLING PLAINS. HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS FROM ANY THUNDERSTORMS THAT DEVELOP.

NON PRECIPITATION

LATE THIS MORNING TO EARLY EVENING...SUSTAINED SOUTHWESTERLY WINDS
OF 25 TO 35 MPH WITH GUSTS TO NEAR 55 MPH ARE EXPECTED ACROSS MUCH
OF THE CAPROCK. AREAS OF BLOWING DUST MAY CAUSE LOCALLY HAZARDOUS
DRIVING CONDITIONS. A WIND ADVISORY IS IN EFFECT FOR THIS AREA FROM
12 PM TO 8 PM.

FIRE WEATHER

FIRE WEATHER CONDITIONS WILL BECOME CRITICAL TODAY AS GUSTY
SOUTHWEST WINDS COMBINE WITH VERY DRY AIR...ABOVE NORMAL
TEMPERATURES...AND A VERY HIGH TO EXTREME FIRE DANGER. A RED FLAG
WARNING IS IN EFFECT FOR THE OUTLOOK AREA EXCEPT FOR THE EASTERN
ROLLING PLAINS FROM 12 PM TO 8 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP AGAIN ON FRIDAY
AFTERNOON ACROSS THE SOUTHERN SOUTH PLAINS. A FIRE WEATHER WATCH
IS IN EFFECT FOR THIS AREA.

JORDAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Parmer

When
April 1, 2:05 PM CST
Where
Parmer forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217525.